Idiosyncratic Adverse Reactions of Most Frequent Drug Combinations Longterm Use Among Hospitalized patients with Polypharmacy - Zdravlje, medicina, lijecenje, zdravstveni portal

Idiosyncratic Adverse Reactions of Most Frequent Drug Combinations Longterm Use Among Hospitalized patients with Polypharmacy

Idiosyncratic Adverse Reactions of Most Frequent Drug Combinations Longterm Use Among Hospitalized patients with Polypharmacy
Edisa Trumic, Nurka Pranjic, Lejla Begic, Fahir Becic, Mensura Asceric
Med Arh. 2012; 66(4): 243-248

View PDF Fulltext

Abstract

Goal: Inappropriate prescribing of a multiple therapeutic agents to patients with chronic conditions is very common in everyday practice. Adverse drug reactions (ADRs) are still considered as one of the main problems of drug therapy. We investigated idiosyncratic symptoms and signs of adverse drug reac-tions (ADRs) of the most frequent used combination of drugs among hospitalized patients prescribed polypharmacy. Methodology: A cross sectional study (design) was performed in Pharmacies „Eufarm Edal“in Tuzla from 2010 to 2011. Polyphar-macy was defined as using ≥ 4 drugs. The total study sample of 166 examiners was interviewed with a questionnaire about ADRs which was developed special for study. Linear regression analyses was used to evaluate predictors of idiosyncratic signs of adverse drug reactions of the most prevalent drug combinations; using length of drugs in cases polypharmacy more than 6 months as independent variable. Age, sex, index of cumulative morbidity, drug number in polypharmacy, type of drug combination related pharmacological effects, type of hospital clinics were used as possible confounders. Results: The most common exposures to various drug com-binations were: medication for high blood pressure and heart (62%), psychotropic drugs (59%), antacids (47%) and antibiotics (46%) among hospitalized patients with polypharmacy. Our results indicated that from 9.6% to 90.4% of hospitalized patients with polypharmacy had at least one suspicious long-term idiosyncratic drug combi-nation use symptoms. The ADRs prevalence often used psychotropic drug combina-tion was initiated suspected idiosyncratic adverse reactions: confusion, depression, anxiety, decreased libido and insomnia. Linear regression analyses also showed that it remains a very strange, and negative idiosyncratic and lacking therapeutic effects of use of antacids in conditions of polypharmacy. Conclusion: The toxicity of some drug combinations may sometimes be synergistic and be greater than the sum of the risks of toxicity of either agent used alone. In order to recognize and to prevent ADRs (including drug interactions), good communication between pharmacist and patient and/or physicians and patient is crucial, and prescribers should develop an effective therapeutic partnership with the patient and with fellow health professionals.

REFERENCES

1. Koh Y, Moldeen Kutty FB, Chuen L S. Drug-related problems in hospitalized patients on polypharmacy: the influence of age and gender. Ther Clin Risk Manag. 2005; 1 (1):39-48.

2. Alić A, Pranjić N, Ramić E. Polipragmazija i pad kognitivnih sposobnosti pacijenata starije životne dobi. Med Arh, 2011; 65 (2); 102-5.

3. Classen DC, Pestotnik SL, Evans RS, et al. Adverse drug events in hospitalized patients. Excess length of stay, extra costs, and attributable mortality. JAMA. 1997; 277:301–6.

4. Hajjar ER, Cafiero AC, Hanion JT. Polypharmacy in eldery patients. Am J Geriatr. Pharmacother. 2007; 5(4): 314-6.

5. Green CF, Mottram DR, Rowe PH, et al. Adverse drug reactions as a cause of admission to an acute medical assessment unit: a pilot study. J Clin Pharm Therap. 2000; 25:355–61.

6. Nobili A, Licata G, Salerno F, et al. Polypharmacy, length of hospital stay, and in-hospital mortality among elderly patients in internal medicine wards. Eur J Clin Pharmacol. 2011; 67(5):507-19.

7. Haider SI, Johnell K, Thorslund M, Fastbom J. Trends in polypharmacy and potential drug- drug interaction across educational groups in elderly patients in Sweden for the period 1992- 2002. International Journal of Clinical Pharmacology and Therapeutics. 2007; 45 (12): 643-53.

8. Bergman U, Wiholm BE. Drug-related problems causing admission to a medical clinic. Eur J Clin Pharmacol. 1981;20:193–200.

9. Bergman U, Wiholm BE. Drug-related problems causing admission to a medical clinic. Eur J Clin Pharmacol. 1981;20:193–200.

10. Patel H, Molokhia M, Srishanmuganathan J, Patel M, Majeed A. Trends in hospital admissions for adverse drug reactions in England: analysis of national hospital episode statistics 1998-2005. BMC. 2007;

11. Chrischilles EA, Segar ET, Wallace RB. Self-reported adverse drug reactions and related resource use. Ann Intern Med. 1992; 117:634–40.

12. Brennan TA, Leape LL, Laird NM, et al. Incidence of adverse drug events and negligence in hospitalized patients: results of Harvard Medical Practice Study I. N Engl J Med. 1991; 324:370–6.

13. Classen DC, Pestotnik SL, Evans RS, et al. Adverse drug events in hospitalized patients. Excess length of stay, extra costs, and attributable mortality. JAMA. 1997; 277:301–6.

14. Colt HG, Shapiro AP. Drug induced illness as a cause for admission to a community hospital. J Am Geriatr Soc. 1989; 37:323–6.

15. Fattinger K, Roos M, Vergères P, et al. Epidemiology of drug exposure and adverse drug reactions in two Swiss departments of internal medicine. Br J Clin Pharmacol. 2000; 49:158-67.

16. Green CF, Mottram DR, Rowe PH, et al. Adverse drug reactions as a cause of admission to an acute medical assessment unit: a pilot study. J Clin Pharm Therap. 2000; 25:355–61.

17. Feudtner C, Dai D, Hexem KR, et al. Prevalence of Polypharmacy Exposure Among Hospitalized Children in the United States. Arch Pediatr Adolesc Med. 2012; 166(1):9-16.

18. D’Arcy PF, Griffen JP. Iatrogenic diseases. Oxford: Oxford Univ Pr. 1986.

19. Koh Y, Fatimah MK, Li SC. Therapy related hospital admission in patients on polypharmacy in Singapore: a pilot study. Pharm World Sci. 2003; 25:135–7.

20. May FE, Stewart RB, Cluff LE. Drug interactions and multiple drug administration. Clin Pharmacol Therap. 1977; 22:322–8.

21. Gorter JW, Schriver EL. Algra A. Prevention of vascular complications folowing cerebral ischemia of arterial origin. Ned Tijdschr Geneeskd. 1998; 142(6): 316-8.

22. Edwards IR. Aronson JK. Adverse drug reactions: definition, diagnosis and management. Lancet, 2001; 17: 357 (9255): 561-2.

Leave a reply

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>